Texas, 2006

High Wind in Texas, June 21, 2006

June 21, 2006 · NWS LUB · 2 events in 2 counties and zones

June 21 High Wind Event Summary: A complex of non-severe thunderstorms propagated over the west Texas South Plains region during the evening of the 21st. A series of wake-lows developed along the back edge of the convection.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

June 21 High Wind Event Summary: A complex of non-severe thunderstorms propagated over the west Texas South Plains region during the evening of the 21st. A series of wake-lows developed along the back edge of the convection. At least two of these features resulted in severe wind gusts that caused damage across portions of Swisher and Lubbock Counties. Winds that were measured by the West Texas Mesonet at speeds up to 72 MPH severely damaged a mobile home near Vigo Park (Swisher County) around 20:00 CST. More than two and a half hours later, winds measured by the West Texas Mesonet, the Automated Surface Observing System at Lubbock International Airport, and at the National Weather Service Forecast Office, reached speeds up to 68 MPH. These winds destroyed a barn, blew the roof off of a mobile home, and downed road signs from Shallowater to Lubbock (Lubbock County). The most significant damage occurred near Idalou, where severe winds caused extensive damage to the Lubbock Children's Home facility. Roofs were blown off of several structures, and large trees were uprooted. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 2:55 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT WED JUN 21 2006

.SHORT TERM...
PLUME OF MID LEVEL MOISTURE IN WEAK SOUTHWEST FLOW ALOFT BENDING
ACROSS WESTERN ZONES LATE THIS AFTERNOON. LOW LEVEL FLOW HAS BEEN
SLIGHTLY CONVERGENT NEAR THE NEW MEXICO BORDER ALL DAY AND MODEST
SURFACE DEWPOINTS IN THE HIGH 40S TO LOWER 50S REMAIN ACROSS THIS
REGION. THE LATEST RUC HAS BEEN MOST CONSISTENT AND CORRECT SHOWING
THESE MIXED DEWPOINTS AND BREAKING OUT PRECIPITATION OVER THE FAR
NORTHWEST INTO EARLY THIS EVENING. GFS INDICATES THE BATCH TO THE
SOUTHWEST AS WELL...PERHAPS HAVING AN IMPACT INTO SOUTHWESTERN AND
EVEN WEST CENTRAL COUNTIES LATER IN THE EVENING AS LOWER LEVELS
WINDS BACK MORE TO THE SOUTHEAST. ANYWAY...WE WILL RETAIN PREVIOUS
LOW CHANCE OF THUNDERSTORMS THIS AREA TONIGHT. MODERATE CAPES AND
LOW SHEAR WITH HIGH BASES STILL SPELL A WIND GUST THREAT...AND A
LOWER HAIL THREAT...AS IN THE EARLY MORNING FORECAST. RIDGE HEIGHTS
SHOULD DIP A BIT MORE ON THURSDAY AS RIDGE BEGINS TO REFORM FURTHER
WEST...ALLOWING A WEAKNESS ALOFT AND CONTINUED LOW CHANCE OF STORMS
LATE IN THE DAY. THICKNESS COOLING ALSO SHOULD ALLOW ABOUT 3 DEGREES
COOLING FROM TODAY MOST AREAS. SLIGHT ADJUSTMENT TO PREVIOUS
TEMPERATURE GRIDS.  MCQUEEN

.LONG TERM...
RAIN CHANCES WILL CONTINUE UPWARD AS THURSDAY EVENING PROGRESSES
WITH SLOW MOVING COLD FRONT EDGING SOUTHWARD INTO THE NORTHERN
CWA. SUFFICIENT MOISTURE COMBINED WITH WEAK SHORTWAVE SHOULD
RESULT IN MCS DEVELOPMENT ACRS THE NORTHERN PANHANDLE BY THE
EVENING HRS. FAVORABLE NORTHWEST FLOW WILL SEND COMPLEX OF STORMS
SOUTHEAST WITH BEST CHC OF WETTING RAINS ACRS THE NORTHEAST
QUADRANT OF THE CWA. SEVERE THREAT WILL BE POTENTIAL FOR LARGER
HAIL EARLY THEN OUTFLOW WINDS LATER AS MCS MATURES. WILL BUMP UP
POPS IN THE KCDS VCNTY TO NR 60 PERCENT.

OUTFLOW/COLD FRONT WILL CONTINUE MOVG ON THROUGH THURSDAY NIGHT
WITH COOLER CONDITIONS FINALLY ARRIVING FOR FRI AND SAT. DID NOT
GO AS COOL AS GFS/NAM WRF NUMBERS...WITH UNCERTAINTY IN LINGERING
CLOUD COVER AND POST FRONTAL PRECIP. BEST PRECIP CHANCE TO SHIFT
SOUTH OF THE AREA ALONG FRONT FOR FRIDAY EVENING.

REMAINDER OF FORECAST IN GOOD SHAPE WHICH FEATURES SLOW WARM-UP
THROUGH EARLY NEXT WEEK. LOW POPS DURG THE EVENING AND OVERNIGHT
HRS LOOK FINE WITH POSSIBLE MCS ACTIVITY ROLLING IN FROM NEW
MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  94  65  88 /  40  30  40  20
TULIA         66  90  66  86 /  30  20  50  30
PLAINVIEW     66  93  67  88 /  30  20  40  30
LEVELLAND     66  94  66  90 /  30  20  20  30
LUBBOCK       70  94  68  90 /  20  20  30  30
BROWNFIELD    66  94  67  91 /  30  20  20  30
CHILDRESS     70  92  69  89 /  20  20  60  30
SPUR          68  93  70  89 /  10  10  30  30
ASPERMONT     69  93  73  90 /  10  10  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/21
Hazardous weather outlook, Jun 21, 10:47 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED JUN 21 2006

TXZ021>044-221700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON AND
EVENING OVER THE SOUTHWESTERN TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS. ISOLATED DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...
WHILE LARGE HAIL WILL BE A LESSER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON
AND EVENING...MAINLY OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND
THE NORTHERN SOUTH PLAINS. SEVERE OUTFLOW WIND GUSTS WILL BE THE
PRIMARY THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND WESTERN SOUTH PLAINS.

In the hours before

Special weather statement, Jun 21, 4:55 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT WED JUN 21 2006

TXZ022-023-220000-
CASTRO TX-SWISHER TX-
555 PM CDT WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT FOR THE POSSIBILITY OF GUSTNADOES OVER
SWISHER AND CASTRO COUNTIES...

AT 552 PM CDT SPOTTERS REPORTED A GUSTNADO 5 MILES EAST OF HAPPY.
GUSTNADOES ARE BRIEF SPINUPS THAT FORM ALONG GUST FRONTS AHEAD OF
THUNDERSTORMS. GUSTNADOES GENERALLY DO NOT LAST LONG AND RARELY
PRODUCE SIGNIFICANT DAMAGE. AT 600 PM...RADAR INDICATED THE
THUNDERSTORMS THAT PRODUCED THE OUTFLOW BOUNDARIES EXTENDED FROM
NEAR HAPPY TO SOUTHWEST OF DIMMITT. THE ACTIVITY WAS GENERALLY
MOVING EAST AT 10 TO 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Swisher

When
June 21, 7:50 PM CST to 8:19 PM CST
Where
Swisher forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
June 21, 10:45 PM CST to 11:16 PM CST
Where
Lubbock forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$300,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515552, 5515553.